Antiepileptic drugs (AEDs) are frequently used to treat several conditions that are common in women of childbearing age, including epilepsy, headaches, and mood disorders. Moreover, as in the case of epilepsy and severe psychiatric disease, clinicians frequently do not have the option of stopping these medications or switching to another class of drugs. Overall, AEDs have been associated with an increased risk of major congenital malformations, minor anomalies, specific congenital syndromes, and developmental disorders seen in childhood. However, the differential effects of individual AEDs remain uncertain. Data are accumulating which strongly suggest that these risks are highest in patients receiving polypharmacy and valproate. There is also modest evidence to suggest an increased risk for phenobarbital. While other older AEDs appear to carry some teratogenic risk, there is not adequate evidence to further stratify their risk. Clinical and basic science research regarding newer AEDs suggests equivalent, if not safer, profiles compared with older AEDs, but these data are inconclusive. Management of women with epilepsy should include a discussion of these risks, prophylactic treatment with folic acid, and the minimal use of polypharmacy and valproate needed to maintain optimum seizure control.
View details for DOI 10.1055/s-2008-1079337
View details for Web of Science ID 000258374400007
View details for PubMedID 18777479